Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 108, NWS Wilmington, OH

June 26, 2002Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 26, 2002, 5:02 PM EDT for Franklin County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 5:02 PM EDT (21:02 UTC)
Expired
Jun 26, 2002, 5:45 PM EDT
In force
43 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:30 PM EDTThunderstorm Wind 50 EColumbus, OHTrees up to one foot in diameter and a few power poles were blown down near the intersection of Interstate 71 and North Broadway.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 262102
SVRILN
OHC049-262145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
502 PM EDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN OHIO...

* UNTIL 545 PM EDT...

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF HILLIARD...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DUBLIN...
  HILLIARD...
  UPPER ARLINGTON...
  WORTHINGTON...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:30 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 26, 3:30 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT WED JUN 26 2002

ORGANIZED CONVECTION HAS FIRED ALONG OUTFLOW BOUNDARY OVER NORTHERN
IN/OH.  OTHER CLUSTERS OF CONVECTION HAS FIRED ALONG 1-71.  SURFACE
ANALYSIS INDICATES WESTERLY FLOW WITH A FEW SMALL TROFS BEING
INDICATED IN THE FLOW.

MODELS ARE ALL RELATIVELY SIMILAR.  THERE IS A BIT OF DISCREPANCY
WITH THE AVN/UKMET/NGM AND ETA ON THURSDAY.  ETA SHOW IS MORE
DEFINED WITH A PRE-FRONTAL TROF.  IN OTHER WORDS IT HAS TWO DISTINCT
TROF/FRONTAL PASSAGES.  WHERE HAS THE NGM/AVN/UKMET CONCENTRATES ON
ONE.  THANKFULLY THIS HAS LITTLE BEARING ON THE ACTUAL WORDED
FORECAST.

WILL ALLOW THE THREAT OF THUNDERSTORMS TO GO ALL NIGHT.  AS ETA
TRYING TO BRING A COMPLEX ACROSS NORTHERN/CENTRAL OHIO AFTER 6Z WITH
A GOOD LOW LEVEL CONVERGENCE/UPPER LEVEL CONVERGENCE SIGNATURE.
WILL KEEP LIKELY WORDING WITH FRONTAL PASSAGE.  WILL CONCENTRATE ON
AFTERNOON ACROSS THE NORTH AND EVENING ACROSS THE SOUTH.  FORECAST
WILL THEN BECOME DRY AS UPPER LEVEL RIDGE BUILDS IN THROUGH THE
EXTENDED.  WITH RIDGE TEMPS WILL CLIMB INTO THE 90S FOR THE FIRST
HALF OF NEXT WEEK.

FWC TEMPS LOOK REASONABLE FOR THE FIRST THREE PERIODS.  WILL BUMP UP
A CAT OR TWO FOR FRIDAY TO ACCOUNT FOR SUNNY SKIES AND WARMER LOW
LEVEL THICKNESSES.

ZFP WILL BE OUT SHORTLY.

.ILN...NONE.
 TIPTON

In the hours before

Local storm report, Jun 26, 3:48 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
348 PM EDT WED JUN 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    1 SE SIDNEY               OH   .88 INCH HAIL
06/26/02   SHELBY

RLB

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:07 PM EDTSevere Thunderstorm WarningILNChampaign23 min
Jun 26, 6:04 PM EDTSevere Thunderstorm WarningILNButler41 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.